If you are in the habit of popping multivitamin pills on a regular basis, thinking it will help you keep fit and maintain essential vitamins in your body, then you’re in for some bad news. New research has indicated that people who pop vitamin pills daily could be risking malignant melanoma, the deadliest form of skin cancer.
The research also reveals that supplements containing antioxidants and minerals seemingly increase chances of developing a malignant melanoma. It was found that volunteers who were given pills containing vitamin E, ascorbic acid, beta-carotene, selenium and zinc were four times more likely to get cancer than those who took dummy pills.The findings come from a follow-up study to the one conducted in 2007, which revealed the risks to vitamin-pill poppers. The results of that research, by French scientists, showed that out of 13,000 adults, those who took daily supplements to stay healthy were at much higher risk of skin cancer, according to the European Journal of Cancer Prevention. To double-check their findings, the same team monitored patients for several more years. These results confirm that the increased risk virtually disappeared once patients stopped daily supplements.
Now scientists behind the research, carried out at the National Centre for Rare Skin Diseases in Bordeaux, France, are calling for those most at risk of skin cancer -- fair-skinned types or those with a history of excessive sun exposure -- to steer clear of supplements.
Women may be more at risk than men, possibly because they have more fat under their skin, which is where antioxidants and vitamins are mainly stored.
Over-exposure to the sun's rays is the biggest cause of malignant melanomas and since the mid-1990s there has been a 24 percent increase in cases.
So far, the only proven way of reducing risk is to use high-protection creams and wearing suitable clothing. But it had been widely assumed that taking antioxidants would reduce the risk, since supplements theoretically protect the skin against damage from the sun's rays. The latest study, however, suggests supplements have the opposite effect.